Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 115, NWS Tallahassee, FL

September 16, 1997Lafayette County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 16, 1997, 6:10 PM EDT for Lafayette County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 1997, 6:10 PM EDT (22:10 UTC)
Expired
Sep 16, 1997, 6:45 PM EDT
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Lafayette County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 162207 RRA
SVRTLH
FLC067-162245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
610 PM EDT TUE SEP 16 1997

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHERN FLORIDA

   ...SOUTHWESTERN LAFAYETTE COUNTY
 
AT 609 PM EDT...A SEVERE THUNDERSTORM WAS INDICATED BY TALLAHASSEE
DOPPLER RADAR MOVING SOUTH AT 5 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HE:AVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:15 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 16, 3:15 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EDT TUE SEP 16 1997

RLTVLY QUIET AGAIN THIS AFTN AS STG HIGH CONTS TO DOMINATE MUCH OF
THE ERN U.S. WHICH IS JUST AS WELL AS NCEP COMP PRBLMS HAVE LIMITED
AVBL GUIDANCE TDA. WTR VAPOR LOOPS INDCT UPR LVL CRCLN OVR SE GA
BUT LTL MSTR TO WORK WITH...ONLY REAL CHG IN SNDGS AT TLH AND JAX
PAST 24 HRS IS LTL DRIER AIR. LO LVL CNVRGNC ACRS ERN PTNS OF BIG
BEND INTO SRN GA ASSOCD WITH PERSISTENT WK SFC TROF WILL HELP
INITIATE WDLY SCT CNVCTN ALONG WITH SEABRZ BU WITH RLTVLY LO SFC
DEWPTS ACRS AL AND PNHNDL MOST SHWR ACTVTY SHUD BE CONFINED TO BIG
BEND AND EWD. SO NO RSN TO CHG CURRENT FCST TRENDS WITH ONLY MINOR
CHGS TO SYNOPTIC SITUATION THRU AT LEAST MID WK.
01

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.